Tornadoes · United States · Texas · 2012
EF0 tornado, Otey to Bonney, Texas, January 9, 2012
From Otey to Bonney, this EF0 tornado ran 0.1 miles across Brazoria County on January 9, 2012, touching down at 11:32 AM CST and reaching 50 yards wide. It killed nobody, and did $20,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- January 9, 2012
- Touchdown
- 11:32 AM CST (17:32 UTC)
- Lifted
- 11:33 AM CST (17:33 UTC)
- On the ground
- 1 minutes
- Path length
- 0.1 miles (0.2 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- County
- Brazoria County
- Touchdown point
- 29.265, -95.440
- Lift-off point
- 29.267, -95.440
- Record number
- 1201091132-01
What the Weather Service recorded
Severe thunderstorms developed across southeast Texas and produced hail, wind damage, flash flooding and tornadoes.
An EF-0 tornado damaged a barn and destroyed a shed near the Brazos Bend State Park.
This EF-0 tornado destroyed a shed and blew off the top of a rice dryer.
This EF-0 tornado rolled over two semi-tractor trailers on Highway 288 near the intersection of Highway 288 and South County Road 48.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
21 minutes of warning. NWS HGX issued a tornado warning for this county at 17:11 UTC, 21 minutes before the tornado touched down, in force until 17:38 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 14:57 UTC | 16:00 UTC | Severe Thunderstorm Warning | HGX |
| 15:40 UTC | 17:45 UTC | Flood Advisory | HGX |
| 15:49 UTC | 16:30 UTC | Severe Thunderstorm Warning | HGX |
| 15:58 UTC | 16:30 UTC | Severe Thunderstorm Warning | HGX |
| 16:17 UTC | 17:00 UTC | Severe Thunderstorm Warning | HGX |
| 16:33 UTC | 17:15 UTC | Severe Thunderstorm Warning | HGX |
| 17:06 UTC | 20:00 UTC | Flash Flood Warning | HGX |
| 17:11 UTC | 17:38 UTC | Tornado Warning | HGX |
| 17:26 UTC | 18:30 UTC | Severe Thunderstorm Warning | HGX |
| 17:35 UTC | 18:00 UTC | Tornado Warning | HGX |
| 18:27 UTC | 19:15 UTC | Severe Thunderstorm Warning | HGX |
| 19:16 UTC | 19:45 UTC | Severe Thunderstorm Warning | HGX |
| 20:16 UTC | 21:33 UTC | Flash Flood Warning | HGX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 16:08 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the tornado touched down at Jan 9, 10:48 AM CST, 44 minutes earlier.
Area forecast discussion, Jan 9, 10:48 AM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1048 AM CST MON JAN 9 2012
...ONGOING HEAVY RAINFALL...FLOODING AND SEVERE WEATHER EVENT...
.DISCUSSION...
FRONTAL BOUNDARY FROM LUFKIN TO BRENHAM HAS BEEN THE MAIN FOCUS
FOR WIDESPREAD TSRA. FRONT HAS BEGUN TO SAG SOUTH AND WITH STORMS
MOVING THROUGH THE WARM SECTOR ACROSS THE S HALF OF THE
CWA...FRONT SHOULD CONTINUE TO SAG. DRY SLOT NOTED ON WATER VAPOR
IMAGERY LOOKS TO BE PUNCHING IN FROM THE WEST. REGIONAL RADAR
SHOWS BACK EDGE OF PRECIP FROM KBWD TO KSAT IN C TX THROUGH S TX.
LOOKS LIKE TSRA WILL CONTINUE UNTIL DRY SLOT MOVES THROUGH AREA
SOMETIME LATER THIS AFTERNOON AND EVENING. OVERALL LOOKS LIKE
FORECAST IS ON TRACK AND KEEP HIGH POPS AND HEAVY RAINFALL IN THE
FORECAST. ANY FORECAST ADJUSTMENTS WILL BE MADE IN THE AFTERNOON
PACKAGE AS WE GET A BETTER HANDLE ON THE EXACT TIMING OF PRECIP
TRENDS.
THE MAIN CONCERN WILL BE THE TRAINING OF STORMS OVER AREAS THAT
HAVE ALREADY HAD 2-3 INCHES OF RAINFALL. S HARRIS THROUGH
GALVESTON AND CHAMBERS COUNTIES WILL BE THE NEXT THREAT WITH
ONGOING FLOODING FROM WHARTON COUNTY INTO SW HARRIS COUNTY AS
WELL AS MONTGOMERY THROUGH POLK COUNTIES. RUNOFF WILL BE VERY
SLOW TO OCCUR WITH AREA TRAFFIC CAMS SHOWING WIDESPREAD STREET
FLOODING ON HIGHWAYS IN HOUSTON. HOPEFULLY THE RAIN WILL BE
ENDING THIS AFTERNOON IN TIME FOR EVENING RUSH HOUR TRAFFIC BUT
AS SLOW AS THE SYSTEM APPEARS TO BE MOVING...COULD TAKE SEVERAL
HOURS FOR RAINFALL TO END THIS AFTERNOON.
39
&&
.PREV DISCUSSION... /ISSUED 401 AM CST MON JAN 9 2012/
DISCUSSION...
POTENT UPPER LOW NEAR EL PASO WILL CONTINUE SLOWLY PUSHING EWD
TODAY. LARGE SCALE LIFT WILL INCREASE THRU THE DAY AS WILL
SHRA/TSTM COVERAGE WITH FAVORABLE DIFFLUENCE AND MOISTURE IN
PLACE. LOOKS LIKE THE DIFFUSE FRONTAL BOUNDARY HAS MOVED INT0
EXTREME NRN ZONES OVERNIGHT AND WE'VE BEEN SEEING A HANDFULL OF
STORMS WITH WEAK ROTATION OVERNIGHT. THINK THIS WILL PROBABLY BE
THE CASE INTO EARLY AFTN WITH JUST ENOUGH INSTABILITY/HELICITY IN
PLACE. THOUGH CHANCES ARE LOW...CANNOT TOTALLY ELIMINATE CHANCES
OF ISOLATED TORNDOES IN ANY OF THESE STRONGER CELLS. STILL MORE
CONCERNED WITH THE POTENTIAL FOR LOCALIZED HEAVY RAIN. SOME HCOEM
GAGES IN SRN HARRIS COUNTY HAVE RECEIVED 2-3.5" OF RAIN WITH JUST
THE CLUSTER OF STORMS THAT PUSHED THROUGH THERE A FEW HOURS AGO.
LOCALIZED QPF AMOUNTS WILL BE NUDGED UP TO 5". SFC LOW/WAVE IS
FCST TO DEVELOP IN S TX AND MOVE UP INTO SE TX LATER THIS AFTN AND
NE OF THE REGION TONIGHT - LIKELY ENHANCING TRAINING PRECIP ALONG
THE WAVE/FRONTAL BOUNDARY INTERSECTIONS. (WORTH NOTING HOWEVER IS
THE 3KM WRF SHOWING SWD PROGRESS OF THE FRONT THRU THE DAY - AND
WITH NOT BEING AS CONCERNED W/ SFC LOW - ENDING PRECIP LATE IN THE
AFTN). FOR NOW WILL GO WITH THE SLOWER MAJORITY WHICH ENDS PRECIP
FROM SW TO NE DURING THE OVERNIGHT HOURS TONIGHT.
WRAP AROUND CLOUDS SHOULD PERSIST INTO TUESDAY...AND DRY MILD WX
ON WED AS THE SYSTEM PUSHES AWAY FROM TX. FAIRLY STRONG COLD FRONT
SHOULD PUSH THROUGH WED NIGHT BRINGING A CANADIAN AIRMASS INTO THE
AREA. NOT EXPECTING ANY PRECIP WITH THIS FRONT WHICH SHOULD BE
MOISTURE STARVED. MANY INLAND LOCATIONS WILL LIKELY SEE A LIGHT
FREEZE THURS AND FRI NIGHTS. 47
MARINE...
TRICKY FCST GIVEN THE INTERACTION OF THE STREAMER STORMS COMING OFF
THE GULF AND THE SEA FOG TRYING TO STAY IN PLACE. ADDED TO THIS ARE
THE LARGER SCALE WX SYSTEMS APPROACHING FROM THE WEST/NORTH. SO ALL
THIS BEING SAID...THIS SEEMS TO BE COVERED BY THE CURRENT FCSTS. WE
SHOULD SEE STRONG OFFSHORE WINDS DEVELOP LATE TONIGHT/EARLY TUES AS
THE UPPER LEVEL STORM SYSTEM MOVES ACROSS FROM THE WEST. CAUTION OR
ADVISORY FLAGS A GOOD POSSIBILITY TUES/TUES NIGHT. A BIT OF A BREAK
BY WEDS BUT THE PASSAGE OF A STRONG COLD FRONT WEDS NIGHT MAY BRING
WIND SPEEDS BACK UP TO ADVISORY LEVELS ONCE AGAIN. WINDS SHOULD DE-
CREASE THURS NIGHT AS HIGH PRESSURE SETTLES OVER THE AREA. 41
AVIATION...
MESSY FCST AS STRONG WAA COMBINED WITH S/WV ENERGY VIA THE WSW FLOW
HELPS TO GENERATE SOME TSRA THIS MORNING. ALL OF THIS IS AHEAD OF A
MORE QUIET/FOGGY PATTERN THAT WAS IN PLACE BEFORE. QUESTIONS ABOUND
WITH THE UPCOMING 12Z TAF PACKAGE AS MODELS OFFERING UP A COUPLE OF
DIFFERENT SOLUTIONS FOR TODAY. ATTM GOING TO KEEP WITH MOSTLY MVFR/
OCCASIONALLY IFR CIGS TODAY ALONG WITH THE MENTION OF TS THROUGHOUT
THE FCST PERIOD. NO CLEARING/IMPROVEMENT UNTIL TUES AFTN AS PER THE
GOING TRENDS. 41
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 65 45 55 38 64 / 100 80 20 0 0
HOUSTON (IAH) 71 51 59 41 66 / 100 90 20 0 0
GALVESTON (GLS) 70 53 58 47 63 / 100 90 10 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...DENSE FOG ADVISORY UNTIL NOON CST TODAY FOR THE FOLLOWING ZONES:
GALVESTON BAY...MATAGORDA BAY...WATERS FROM FREEPORT TO THE
MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND
TO FREEPORT OUT 20 NM.
SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 6 PM CST THIS EVENING
FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE
MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM HIGH
ISLAND TO FREEPORT 20 TO 60 NM.
&&
DISCUSSION...39Hazardous weather outlook, Jan 9, 4:18 AM CST, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 418 AM CST MON JAN 9 2012 TXZ163-164-176>179-195>200-210>214-226-227-235>238-101200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 418 AM CST MON JAN 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT EXPECT SHOWERS AND EMBEDDED THUNDERSTORMS TO BECOME WIDESPREAD TODAY AS A STORM SYSTEM MOVES INTO THE REGION. HEAVY RAINFALL WILL BE POSSIBLE ACROSS PORTIONS OF THE AREA. AT THIS TIME...AVERAGE RAINFALL ACCUMULATIONS OF 1 TO 3 INCHES ARE EXPECTED WITH LOCALIZED 5 INCH AMOUNTS POSSIBLE. CHANCES OF SEVERE WEATHER ARE FAIRLY LOW AS INSTABILITY WILL BE LIMITED. HOWEVER...WHAT LIMITED INSTABILITY THERE IS AND WIND FIELDS IN PLACE MAY SUPPORT SMALL HAIL AND ISOLATED TORNADOES. THIS THREAT WILL PROBABLY BE HIGHEST DURING THE MORNING HOURS. RAINFALL SHOULD TAPER OFF FROM SOUTHWEST TO NORTHEAST DURING THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A CANADIAN COLD FRONT WILL PUSH THROUGH THE AREA WEDNESDAY NIGHT AND EARLY THURSDAY MORNING. A LIGHT FREEZE IS POSSIBLE ACROSS SOME INLAND LOCATIONS THURSDAY AND FRIDAY NIGHTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. GMZ330-335-350-355-370-375-101200- GALVESTON BAY-MATAGORDA BAY- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM- 418 AM CST MON JAN 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT PATCHY SEA FOG WILL REDUCE VISIBILITIES ACROSS THE NEARSHORE WATERS AND BAYS. THE FOG COULD BE LIMITED DUE TO INCREASING SHOWER AND THUNDERSTORM COVERAGE THROUGHOUT THE DAY. SOME OF THE STORMS COULD BE STRONG. A COLD FRONT SHOULD PUSH OFF THE COAST LATER THIS EVENING PRODUCING MODERATE TO STRONG NORTHWEST WINDS. A SMALL CRAFT ADVISORY WILL BE NEEDED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STRONG OFFSHORE WINDS ARE EXPECTED TO CONTINUE TUESDAY AND SMALL CRAFT ADVISORIES WILL STILL BE IN PLACE. ANOTHER STRONGER COLD FRONT SHOULD PUSH OFF THE COAST LATE WEDNESDAY NIGHT OR THURSDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Jan 9, 9:12 AM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
912 AM CST MON JAN 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 AM FUNNEL CLOUD 3 WNW SUGAR LAND 29.64N 95.66W
01/09/2012 FORT BEND TX LAW ENFORCEMENT
COUNTY SHERIFF REPORTED A FUNNEL CLOUD AT GRAND PARKWAY
HWY 99 AND MASON ROAD
&&
OVERPECKSpecial weather statement, Jan 9, 9:20 AM CST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
920 AM CST MON JAN 9 2012
TXZ210>212-226-227-235-091545-
AUSTIN-COLORADO-FORT BEND-JACKSON-WALLER-WHARTON-
920 AM CST MON JAN 9 2012
...SIGNIFICANT WEATHER ADVISORY...
AT 916 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHWEST OF
EAGLE LAKE TO 5 MILES NORTH OF EL CAMPO TO 13 MILES SOUTHWEST OF EL
CAMPO...MOVING NORTHEAST AT 40 MPH.
HAIL UP TO ONE HALF INCH IN DIAMETER...WINDS UP TO 40 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THESE STORMS.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...NADA...LOUISE...
HUNGERFORD...GARWOOD...EGYPT...WHARTON...SEALY...SAN FELIPE...
PATTISON...ORCHARD...KENDLETON...EL CAMPO...EAGLE LAKE AND BEASLEY.
GUSTY WINDS MAY CAUSE SMALL TREE BRANCHES TO BE BROKEN...AND
UNSECURED OBJECTS TO BLOW AROUND. AVOID TALL OUTDOOR OBJECTS THAT CAN
ATTRACT LIGHTNING. IF YOU ARE OUTDOORS AND HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SHELTER IN A STURDY
STRUCTURE OR NON-CONVERTIBLE AUTOMOBILE UNTIL THESE STORMS HAVE
PASSED.
LAT...LON 2988 9599 2951 9589 2922 9607 2894 9653
2923 9635 2960 9645
TIME...MOT...LOC 1520Z 234DEG 35KT 2957 9633 2929 9626
2907 9639Local storm report, Jan 9, 9:43 AM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
943 AM CST MON JAN 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HAIL 2 N RICHMOND 29.61N 95.76W
01/09/2012 E0.75 INCH FORT BEND TX TRAINED SPOTTER
PENNY SIZE HAIL AT BELLAIRE AND HWY 99 NORTH OF RICHMOND
&&
OVERPECKLocal storm report, Jan 9, 9:51 AM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
951 AM CST MON JAN 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 AM HAIL 2 SE KATY 29.78N 95.80W
01/09/2012 E0.88 INCH HARRIS TX PUBLIC
NICKEL SIZE HAIL AT HWY 99 AND FRY ROAD
&&
OVERPECKLocal storm report, Jan 9, 9:54 AM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
954 AM CST MON JAN 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM TSTM WND GST 3 NE HILSHIRE VILLAGE 29.82N 95.45W
01/09/2012 E60 MPH HARRIS TX TRAINED SPOTTER
60 MPH WIND GUST AT HCFCD AT HWY 290 AND LOOP 610.
&&
OVERPECKSpecial weather statement, Jan 9, 10:46 AM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1046 AM CST MON JAN 9 2012
TXZ200-213-091730-
HARRIS-LIBERTY-
1046 AM CST MON JAN 9 2012
...SIGNIFICANT WEATHER ADVISORY...
AT 1039 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF BARRETT...MOVING NORTHEAST
AT 30 MPH.
FUNNEL CLOUDS...WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...LIBERTY...KENEFICK...
HARDIN...DAYTON LAKES...DAYTON AND BARRETT.
GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTIBLE
AUTOMOBILE UNTIL THIS STORM HAS PASSED.
LAT...LON 2988 9487 2989 9497 2987 9498 2985 9495
2978 9518 3033 9484 3001 9458
TIME...MOT...LOC 1645Z 218DEG 19KT 2997 9498The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lake Charles Mun, LA (KLCH), 12:00Z
5.5 hours before the tornado, 236 km from the path. January 9, 2012.
- Mixed-layer CAPE
- 610 J/kg
- Mixed-layer CIN
- -7 J/kg
- Surface CAPE
- 709 J/kg
- Mixed-layer LCL
- 546 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.4
- 0-3 km lapse rate
- 5.3 K/km
Lake Charles Mun, LA (KLCH), 00:00Z
6.5 hours after it, 236 km from the path. January 10, 2012.
- Mixed-layer CAPE
- 320 J/kg
- Mixed-layer CIN
- -35 J/kg
- Surface CAPE
- 377 J/kg
- Mixed-layer LCL
- 461 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 299 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.0
- 0-3 km lapse rate
- 5.9 K/km
The surface observations
Angleton/Lake Jacks (LBX), 18 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 15:53 UTC | 72 | 67 | 150° 17 kt | 28 | 1013.2 | |
| 16:35 UTC | 71.6 | 66.2 | 150° 20 kt | 29 | 1013.2 | VCTS RA |
| 16:53 UTC | 71 | 67 | 150° 21 kt | 32 | 1012.2 | |
| 17:12 UTC | 69.8 | 66.2 | 140° 21 kt | 33 | 1011.2 | VCTS -RA BR |
| 17:20 UTC | 69.8 | 66.2 | 150° 21 kt | 30 | 1010.8 | -TSRA |
| 17:53 UTC | 70 | 67 | 180° 17 kt | 27 | 1011.2 | TS |
| 18:28 UTC | 69.8 | 66.2 | 180° 19 kt | 28 | 1010.8 | +TSRA BR |
| 18:40 UTC | 71.6 | 66.2 | 160° 13 kt | 26 | 1010.5 | +TSRA BR |
| 18:48 UTC | 66.2 | 64.4 | 290° 9 kt | 16 | 1011.5 | +TSRA BR |
| 18:59 UTC | 66.2 | 64.4 | 210° 13 kt | 19 | 1010.8 | TS |
| 19:15 UTC | 66.2 | 64.4 | 4 kt | 1010.8 | TS | |
| 19:24 UTC | 66.2 | 64.4 | 310° 5 kt | 1010.8 | +TSRA BR |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Houston radar (KHGX), 42 km away, was scanning. The volume nearest the touchdown began at 17:30 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 14:45 UTC | TORNADO | 6 Wnw Pecan Grove | Fort Bend, TX | TREES AND POWER LINES DOWN...PADDLE BOAT IN TREE. WITNESSES OBSERVED FUNNEL CLOUD OVER DAMAGE AREA NEAR FM 723 AND OAK KNOLL ROAD. TORNADO RATED EF0. |
| 14:50 UTC | FUNNEL CLOUD | 3 Wnw Sugar Land | Fort Bend, TX | COUNTY SHERIFF REPORTED A FUNNEL CLOUD AT GRAND PARKWAY HWY 99 AND MASON ROAD |
| 14:50 UTC | FUNNEL CLOUD | 5 Ne Sugar Land | Harris, TX | COUNTY SHERIFF REPORTED A FUNNEL CLOUD AT GRAND PARKWAY HWY 99 AND MASON ROAD |
| 14:55 UTC | HAIL 1 | Mission Bend | Fort Bend, TX | |
| 15:00 UTC | HAIL 0.75 | 2 N Richmond | Fort Bend, TX | PENNY SIZE HAIL AT BELLAIRE AND HWY 99 NORTH OF RICHMOND |
| 15:05 UTC | TSTM WND DMG | 4 Wnw Meadows | Fort Bend, TX | ROOF DAMAGE TO HOMES. GARAGE DOORS BLOWN IN. POSSIBLE TORNADO. TIME ESTIMATED. |
| 15:05 UTC | TORNADO 1 | 5 Wnw Meadows | Fort Bend, TX | AN EF-1 TORNADO WITH WINDS OF 95 MPH TOUCHED DOWN NEAR THE INTERSECTION OF BISSONNET STREET AND GAINS ROAD IN MISSION BEND OF FORT BEND COUNTY. SEVERAL HOMES WERE DAMAGED WITH ONE HAVING SIGNIFICANT ROOF DAMAGE. DAMAGE P |
| 15:05 UTC | TORNADO | 5 Wnw Meadows | Fort Bend, TX | AN EF-1 TORNADO WITH WINDS OF 95 MPH TOUCHED DOWN NEAR THE INTERSECTION OF BISSONNET STREET AND GAINS ROAD IN MISSION BEND OF FORT BEND COUNTY. SEVERAL HOMES WERE DAMAGED WITH ONE HAVING SIGNIFICANT ROOF DAMAGE. DAMAGE P |
| 16:06 UTC | FLASH FLOOD | Richmond | Fort Bend, TX | HIGH WATER WITH BOAT RESCUES TAKING PLACE THIRD STREET. |
| 16:07 UTC | FLASH FLOOD | 5 Sw Houston | Harris, TX | HOUSTON FIRE DEPARTMENT WORKING NUMEROUS HIGH WATER RESCUES SOUTHWEST HOUSTON. |
| 16:38 UTC | FLASH FLOOD | 5 Wnw First Colony | Fort Bend, TX | SEVERAL SUBMERGED VEHICLES IN NEW TERRITORY SUBDIVISION. |
| 17:15 UTC | TORNADO | 3 Ese Brazos Bend State | Brazoria, TX | BARN DAMAGED...SHED DESTROYED. TORNADO RATED EF0. |
| 17:30 UTC | TSTM WND DMG | 3 Sse Bonney | Brazoria, TX | ROOF BLOWN OFF. DEBRIS IN TREES. COUNTY ROAD 49. POSSIBLE TORNADO. |
| 17:32 UTC | TORNADO | 3 Sse Bonney | Brazoria, TX | SHED DESTROYED. TOP OF A RICE DRYER RIPPED OFF AND THROWN. TORNADO RATED EFO. |
| 17:34 UTC | TORNADO | 2 Se Bonney | Brazoria, TX | TWO EMPTY TRACTOR TRAILORS TRAVELLING IN OPPOSITE DIRECTIONS ON 288 WERE PUSHED OFF THE ROAD NEAR INTERSECTION WITH CR 48. DRIVERS REPORTED TRUCKS BEING PUSHED AND LIFTED. TORNADO RATED EF0. |
| 17:35 UTC | TSTM WND DMG | 2 Se Bonney | Brazoria, TX | TWO TRACTOR TRAILERS BLOWN OVER AROUND INTERSECTION OF 288 AND COUNTY ROAD 48. POSSIBLE TORNADO. |
| 17:35 UTC | FLASH FLOOD | 2 Nne First Colony | Fort Bend, TX | STRANDED MOTORISTS SETTLERS WAY AND LEXINGTON BLVD. |
| 18:38 UTC | FUNNEL CLOUD | Santa Fe | Galveston, TX | |
| 18:39 UTC | TSTM WND DMG | Santa Fe | Galveston, TX | TREE DOWN CEMETERY ROAD. |
| 18:55 UTC | TSTM WND DMG | 4 Sse Dickinson | Galveston, TX | TREES AND FENCES DOWN ALONG WESTWOOD LOOP IN LA MARQUE TEXAS. POSSIBLE TORNADO. |
| 18:55 UTC | TORNADO 0 | 4 Se Dickinson | Galveston, TX | STORM SURVEY RATED THE DAMAGE FROM A TORNADO AS EF-0. LAW ENFORCEMENT WITNESSED TOUCH DOWN NEAR MALL OF THE MAINLAND IN TEXAS CITY. WINDOWS BLOWN OUT OF VEHICLES IN PARKING LOT. ROOF OF MALL DAMAGED. SEVERAL SHALLOW ROOT |
| 19:00 UTC | TORNADO | 4 Se Dickinson | Galveston, TX | LAW ENFORCEMENT WITNESSED TOUCH DOWN NEAR MALL OF THE MAINLAND IN TEXAS CITY. NO REPORTS OF DAMAGE THUS FAR. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2012 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of January 9, 2012
5 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.